Osteoporosis Medications Can Cause Bone Fractures
Most of us have seen those television advertisements: Sally Field romping with her dog while saving her bones by taking a drug that prevents bone loss in people who suffer with osteoporosis. But the latest news released by the U.S. Food and Drug Administration, warns taking these drugs called Bisphosphonates might not be worth the risk. In fact, the government agency says it will now require Bisphosphonate manufacturers which include the popular drugs Fosamax, Boniva and Actonel -- to make it clear to patients that the use of these drugs can actually raise the risk of rare thigh bone fractures, and of osteonecrosis of the jaw; a painful bone deterioration.
The new labeling rules come only a few months after the FDA announced it was studying the possibility of a connection. Although they havent cemented the link conclusively, they have discovered that the majority of people who have experienced the rare thigh bone fracture were taking Bisphosphonates for at least five years "The FDA is continuing to evaluate data about the safety and effectiveness of Bisphosphonates when used long-term for osteoporosis treatment," Sandra Kweder, of the FDA's Center for Drug Evaluation and Research, said in an agency press release. "In the interim, it's important for patients and healthcare professionals to have all the safety information available when determining the best course of treatment for osteoporosis." But before patients decide to stop taking the drugs, the FDA advises speaking with the doctor. Its especially important to consult a physician if Bisphosphonate users experience any thigh or groin pain.